Indiana, 2026Hail and Damaging Winds in Indiana, March 26, 2026
March 26, 2026 · NWS IND · 9 events in 5 counties and zones
On March 26, 2026, a potent cold front tracked across central Indiana, interacting with a warm and unstable airmass to trigger severe storms. Severe thunderstorms developed rapidly, producing large hail and damaging wind gusts across northern central Indiana that downed trees and power lines, leading to over 1,700 power outages as residents dealt with the abrupt onset of hazardous weather.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $409,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On March 26, 2026, a potent cold front tracked across central Indiana, interacting with a warm and unstable airmass to trigger severe storms. Severe thunderstorms developed rapidly, producing large hail and damaging wind gusts across northern central Indiana that downed trees and power lines, leading to over 1,700 power outages as residents dealt with the abrupt onset of hazardous weather.
Significant structural damage was observed, including a destroyed pole barn and a garage roof failure in Clinton County. While the environment supported supercellular rotation and prompted numerous tornado warnings, the only severe modes were straight-line damaging winds and large hail, with reports of 1.5-inch hail in Veedersburg. The convective activity gradually weakened as it progressed south of the I-70 corridor and encountered a more stable airmass, effectively concluding the active weather event for the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 26, 5:51 PM EST, 4 minutes earlier. Its key messages:
- A round of strong to severe storms are expected this evening into tonight, all hazards are possible
- Cooler on Friday, with a warming trend resuming over the weekend
- Active pattern may develop first week of April
Area forecast discussion, Mar 26, 5:51 PM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
651 PM EDT Thu Mar 26 2026
.KEY MESSAGES...
- A round of strong to severe storms are expected this evening into
tonight, all hazards are possible
- Cooler on Friday, with a warming trend resuming over the weekend
- Active pattern may develop first week of April
&&
.MESOSCALE UPDATE...
Issued at 650 PM EDT Thu Mar 26 2026
Recent surface mesoanalysis shows a surging convectively aided
frontal boundary extending from NE IN back towards near Lafayette
and then more west to near Champaign IL. Recent observations
showing winds near severe levels at Lafayette and to the west of
Warren County Indiana.
Mesoanalysis show a fairly robust corridor of DCAPE with values just
ahead of the convection running from 800-1000 j/kg. DCAPE values
from a recent ACARS sounding at KIND show DCAPE around 900 j/kg,
with around 1200 j/kg of MUCAPE. TS activity will continue to grow
upscale as more cell development/mergers occur thanks to strong
moisture convergence along surging boundary coupled with convergence
on the cyclonic side of the low level jet. Therefore an increasing
severe wind threat is expected over the next 2 hours. Steep mid
level lapse rates combined with 50kts of effective shear will
continue to support a large hail threat, and several 1 inch hail
reports have already been received north and west of central
Indiana. Despite the presence of a strongly curved low level
hodograph, storm motion will tend to keep 0-1 km SRH around 100
m2/s2. If any convection manages to right move and break away from
the composite linear organization, which is looking much less likely
based on the surging outflow, then an isolated tornado would be
possible.
Recent WoFs data combined with TOA tool shows activity reaching a
line from northern Madison to Boone to Parke counties by around 8
pm.
&&
.SHORT TERM (This evening through Friday)...
Issued at 143 PM EDT Thu Mar 26 2026
Some weak upper energy may continue to produce isolated showers or
storms north of central Indiana into mid-afternoon, with no severe
threat from these. Record warm temperatures and breezy conditions
will persist this afternoon ahead of a potent cold front.
Warm air aloft will continue to act as a cap for the remainder of
the afternoon across central Indiana. However, forcing and good
convergence with the potent cold front will create thunderstorms
along it north of the area, with storms potentially reaching far
northern portions of central Indiana after 600 PM EDT.
Strong shear and instability of 1000-1500 J/kg of CAPE will lead to
the potential of severe convection, especially across the northern
forecast area where CAPE is highest. If supercells form and remain
ahead of the front, a few tornadoes will be possible in addition to
large hail and damaging winds. Initial storms will then form a line
along the front which will move south through the evening and could
reach Indy by 9-10PM. As the storms become linear, the threat for
wind damage will increase with tornado threat lowering some.
(Tornado threat will remain non-zero along a QLCS).
Additional showers and storms will develop behind the surface front
and remain elevated. Large hail with be a threat with these, though
wind damage remains possible.
Instability will weaken later this evening into the overnight,
diminishing the severe threat.
Another concern is localized flooding with potential training of
storms across the northern forecast area tonight. HREF LPMM shows
the potential of over 2 inches of rain north of I-70. Will continue
to mention the threat of heavy rain and flooding in messaging
tonight.
Temperatures will drop sharply behind the front, with the HRRR
showing the potential of a 25-30 degree drop in an hour at Lafayette
as the front passes. Lows tonight will be in the mid 30s north to
mid 40s south.
Some rain will linger in the south Friday morning as the system
exits. Otherwise, much colder and drier air will continue to filter
in. Highs will only reach the middle 40s north to the middle 50s
south.
&&
.LONG TERM (Friday night through Thursday)...
Issued at 143 PM EDT Thu Mar 26 2026
Central Indiana will be in northwest flow aloft through the
weekend. High pressure will keep the weather quiet. Temperatures
will remain below normal with highs around 50 on Saturday, but warm
advection on the west side of the high on Sunday will bring a return
to above normal readings in the 60s.
Next week, an upper high will slide across the far southern USA.
The edge of the upper high will nudge into the local area, bringing
highs in the 70s for most areas Monday through Wednesday.
A surface front will set up north of central Indiana for Monday
through Wednesday. Most forcing from the front will remain out of
the area, but upper impulses moving around the high may be enough to
bring chances for some showers and thunderstorms at times.
Late in the period, an upper wave moving through may bring the
surface front south into the area on Thursday. This would bring
better chances for rain to the area, as well as at least slightly
cooler temperatures. Uncertainty remains high on the details though
that far out.
Looking into next weekend, upper troughing to the west and the high
to the east will put central Indiana in potentially active southwest
flow, with energy ejecting from the trough at times.
&&
.AVIATION (18Z TAF Issuance)...
Issued at 107 PM EDT Thu Mar 26 2026
Impacts:
- Wind gusts near 30kt possible this afternoon
- Convection moving north to south 23Z-06Z. Severe convection
possible, especially KLAF/KIND
- Wind shift to N through the evening
- MVFR ceilings overnight through Friday morning
Discussion:
A cold front will move south through the sites roughly 23Z-06Z,
shifting winds to the north. Convection will be along and behind the
front, with rain lingering behind the convection overnight. Severe
convection is possible with damaging winds and very large hail,
mainly before 05Z. IFR and worse possible in convection.
Ceilings will lower to MVFR behind the front and will persist
through Friday morning. Brief IFR is possible.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&
MESOSCALE...Crosbie
SHORT TERM...50
LONG TERM...50
AVIATION...50
Hazardous weather outlook, Mar 26, 1:30 PM EST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
230 PM EDT Thu Mar 26 2026
INZ021-028>031-035>049-051>057-060>065-067>072-271830-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
230 PM EDT Thu Mar 26 2026
This hazardous weather outlook is for central Indiana.
.DAY ONE...Through Tonight.
Strong to severe thunderstorms are possible from about 600 PM EDT
through 100 AM EDT. Large hail and damaging wind gusts are the
primary threats though a few tornadoes cannot be ruled out. Localized
heavy rain is also possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms are possible next week. Severe weather is not
expected, but lightning is a hazard with any storm.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening into tonight.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
Thunderstorm Wind, Clinton
- When
- March 26, 5:55 PM EST
- Where
- Clinton County, 0.53 mi E of Clinton Co Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.270, -86.560
A 60 mph thunderstorm wind gust was measured at the KFKR AWOS.
Thunderstorm Wind, Clinton
- When
- March 26, 5:56 PM EST
- Where
- Clinton County, 0.53 mi E of Frankfort
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 40.280, -86.510
A small tree was snapped by thunderstorm wind gusts near its base.
Thunderstorm Wind, Clinton
- When
- March 26, 6:02 PM EST
- Where
- Clinton County, 0.87 mi NW of Boyleston
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $250,000
- Reported by
- Public
- Coordinates
- 40.290, -86.390
Numerous trees, limbs, and utility poles were blown down by thunderstorm winds across the county.
Hail, Montgomery
- When
- March 26, 6:12 PM EST
- Where
- Montgomery County, 0.69 mi N of Linden
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 40.190, -86.900
Thunderstorm Wind, Tipton
- When
- March 26, 6:13 PM EST
- Where
- Tipton County, 1.05 mi E of Goldsmith
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.280, -86.130
A pole barn and trees were damaged by thunderstorm wind gusts. Nearby a garage roof was blown off and a fence was blown down. Numerous pictures showed visibility greatly reduced by dust from the strong winds.
Thunderstorm Wind, Tipton
- When
- March 26, 6:17 PM EST
- Where
- Tipton County, 0.53 mi E of Tipton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 40.280, -86.040
A 4.5-inch diameter pine tree was downed by thunderstorm wind gusts.
Hail, Fountain
- When
- March 26, 6:46 PM EST
- Where
- Fountain County, 0.87 mi SE of Veedersburg
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 40.110, -87.260
Thunderstorm Wind, Delaware
- When
- March 26, 6:54 PM EST
- Where
- Delaware County, 2.22 mi WNW of Muncie
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 40.190, -85.440
A tree was downed by thunderstorm wind gusts onto a power line.
Hail, Delaware
- When
- March 26, 7:54 PM EST
- Where
- Delaware County, 0.87 mi NE of West Muncie
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 40.180, -85.470
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Ohio, March 26, 20261 injured · $126,000 · EF1 · 40 events
- Wildfire in Nebraska, March 26 to 31, 2026$3.2 million · 2 events
- Wildfire in Oklahoma, March 26 to 31, 20265 injured · $100,000 · 2 events
- Tornado and Damaging Winds in Ohio, March 26, 2026$113,000 · EF1 · 12 events
- Wildfire in Nebraska, March 26 to 31, 2026$517,000 · 1 event
- Hail and Damaging Winds in Illinois, March 26, 20261.75 in hail · 37 events
- Hail and Damaging Wind in Ohio, March 26, 2026$15,000 · 1.75 in hail · 13 events
- Hail in Michigan, March 26, 20261 in hail · 5 events
- Hail in Illinois, March 26, 20261 in hail · 5 events
- Heavy Rain in American Samoa, March 26 to 30, 2026$11,000 · 2 events
- Drought in Texas, March 26 to 31, 20263 events
- Drought in Louisiana, March 26 to 31, 20262 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1322450, 1322451, 1322453, 1322454, 1322456, 1322457, 1322458, 1322461, 1322459.